Reducing Sifrol after augmenting

Whether new to RLS/WED or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Bladieh
Posts: 1
Joined: Sun Oct 09, 2016 8:29 pm

Reducing Sifrol after augmenting

Postby Bladieh » Mon Oct 10, 2016 2:38 am

Thank you for the welcome.
I have had RLS for as long as I can remember and am now 64 years old. I remember feeling on top of the world when my Dr suggested Sifrol. Finally, I thought, a medication that works. Until now. I am going through decreasing the dosage of Sifrol. Tonight will be the last tablet. I was wondering how others have coped with augmentation and if I start taking Sifrol again after 10 drug free nights, will augmentation occur again.

badnights
Moderator
Posts: 4321
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Reducing Sifrol after augmenting

Postby badnights » Mon Oct 10, 2016 7:03 am

Hi Blahdieh
Sifrol/Mirapex/pramipexole has seemed like a wonder drug, initially, to lots of us. Then the augmentation. The evidence is mixed but anecdotally you're almost certain to augment if you start up the Sifrol again after stopping it. Most people will try a different dopaminergic medication, like ropinirole or the rotigotine patch. (brand names in North America are Requip and Neupro) However there are some who say once you;ve augmented on any dopaminergic medicaion you should never use any again.

You could try an alpha-2-delta ligand (a sub-class of anti-convulsant that is used for WED/RLS) or an opioid, or some combination of them. First you would need a physician who can suggest these things, though. Does your physician support your withdrawal from Sifrol and what has he/she suggested in its stead? Is he even aware of what augmentation is? let alone how to treat it?

Once you;ve stopped the Sifrol, you can expect to experience even worse symptoms - maybe you are already. This will last a few days then after 3 days or so will start to get better. You should return to where you were before you started Sifrol. You should have a game plan for how to deal with the symptoms after that.

Step one- ASAP - is to get your ferritin checked. You should have had a ferritin check before being given Sifrol but not all doctors know this. WED/RLS patients should have blood ferritin levels above 75, preferably abive 100, this alone can reduce symptom severity but also reduces the chances of augmentation if you take dopaminergic medications. If your ferritin is below 100 and your doctor says there is no danger of iron overload, then you should probably supplement with oral iron (one to three pills of ferrous sulfate or ferrous fumarate daily with 200 mg vitamin C - the pills that have 65 mg elemental iron).

Oh - I moved your post to a new Topic so we can devote the whole Topic to you.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice


Return to “Just Joined?”

Who is online

Users browsing this forum: No registered users and 1 guest